I Take Xanax... and I Went Through CBT...

Discussion in 'Dr. Bruce Hubbard (Psychologist, CBT)' started by Kathi, May 27, 2014.

tinnitus forum
    1. Kathi

      Kathi Member Benefactor

      Tinnitus Since:
      Cause of Tinnitus:
      HFHL and stress
      I know you all say that the Xanax doesn't affect the tinnitus signal but I promise you that it does for me. I take it three times a day and I noticed that the pill I take in the morning always softens my tinnitus. It doesn't work like that in the afternoon but in the morning it does.

      I went through CBT from January through the beginning of May when my therapist said that I didn't need to come back anymore for my tinnitus. My CBT included a six class course in teaching a toolkit to handle anxiety. We also worked steadily on exposure and recently I have gone entire days at work with no masking. I regularly practice relaxation and mindfulness of breath, etc. I have gotten to the point where I can hear my T and forget about it for small periods of time.

      My questions is: Can one habituate and not really be aware--is the process that slow? I ask because I am no longer really unhappy--I am more myself most times and I live my life. I still have bad days but they aren't as bad as in they were in the beginning and now I have quite a few almost good days. I work full time --and I'm super busy on weekends. I haven't missed any work but the first few months were a nightmare. I was fortunate to have a supportive boss--he has tinnitus too.

      I can't give up the Xanax--my primary care physician has said I may need this medication the rest of my life (I'm an older woman) as I was becoming dysfunctional. I couldn't drive on the NJ parkway or any highway with more than two lanes. I was also worrying excessively--I had three major life stressors in as many years. I tried an SSRI but I had a terrible reaction to it so we (my doc and I) decided to try Xanax because I also had panic attacks when I first got T and brcause Xanax has been shown to reduce the T signal in some people.

      Also, I think Xanax gets a bad name as I take .5 3 x's a day and never have interddose withdrawal or whatever they call it. I have forgotten doses and had no adverse reactions. I've been on it 6 months. It's not a dangerous drug if taken as prescribed--no more and not more often--just as prescribed.
    2. Dr. Hubbard

      Dr. Hubbard Member Clinician

      Tinnitus Since:
      Hi Kathi

      Agreed! While there's no single medication that helps everyone with tinnitus, some medications seem to help some people. So if it's working, great! Glad you found something!

      Yes, habituation is a gradual process. You'll notice more and more that you're not thinking about tinnitus, and when you do notice it, it's less intense emotionally. Most people with tinnitus seem to habituate naturally over the first six months to a year from onset. Others need help. But it's a reliable process. Sounds like you're well on your way!

      Best Wishes!
      Dr Hubbard
      • Helpful Helpful x 1

Share This Page

If you have ringing ears then you've come to the right place. We are a friendly tinnitus support board, dedicated to helping you discuss and understand what tinnitus treatments may work for you.